Normal forms and syntactic completeness proofs for functional independencies

Duminda Wijesekera, M. Ganesh, Jaideep Srivastava, Anil Nerode

Research output: Contribution to journalArticle

Abstract

We prove normal form theorems of a complete axiom system for the inference of functional dependencies and independencies in relational databases. We also show that all proofs in our system have a normal form where the application of independency rules is limited to three levels. Our normal form results in a faster proof-search engine in deriving consequences of functional independencies. As a result, we get a new construction of an Armstrong relation for a given set of functional dependencies. It is also shown that an Armstrong relation for a set of functional dependencies and independencies do not exist in general, and this generalizes the same result valid under the closed-world assumption.

Original languageEnglish
Pages (from-to)365-405
Number of pages41
JournalTheoretical Computer Science
Volume266
Issue number1-2
DOIs
Publication statusPublished - 6 Sep 2001
Externally publishedYes

Fingerprint

Functional Dependency
Syntactics
Search engines
Normal Form
Completeness
Proof Search
Relational Database
Axiom
Search Engine
Valid
Closed
Generalise
Theorem
Syntax

Keywords

  • Completeness proofs
  • Data mining
  • Functional dependencies
  • Integrity constraints

ASJC Scopus subject areas

  • Computational Theory and Mathematics

Cite this

Normal forms and syntactic completeness proofs for functional independencies. / Wijesekera, Duminda; Ganesh, M.; Srivastava, Jaideep; Nerode, Anil.

In: Theoretical Computer Science, Vol. 266, No. 1-2, 06.09.2001, p. 365-405.

Research output: Contribution to journalArticle

Wijesekera, Duminda ; Ganesh, M. ; Srivastava, Jaideep ; Nerode, Anil. / Normal forms and syntactic completeness proofs for functional independencies. In: Theoretical Computer Science. 2001 ; Vol. 266, No. 1-2. pp. 365-405.
@article{536a8ebcd8124d86bc1d11d50b086807,
title = "Normal forms and syntactic completeness proofs for functional independencies",
abstract = "We prove normal form theorems of a complete axiom system for the inference of functional dependencies and independencies in relational databases. We also show that all proofs in our system have a normal form where the application of independency rules is limited to three levels. Our normal form results in a faster proof-search engine in deriving consequences of functional independencies. As a result, we get a new construction of an Armstrong relation for a given set of functional dependencies. It is also shown that an Armstrong relation for a set of functional dependencies and independencies do not exist in general, and this generalizes the same result valid under the closed-world assumption.",
keywords = "Completeness proofs, Data mining, Functional dependencies, Integrity constraints",
author = "Duminda Wijesekera and M. Ganesh and Jaideep Srivastava and Anil Nerode",
year = "2001",
month = "9",
day = "6",
doi = "10.1016/S0304-3975(00)00195-X",
language = "English",
volume = "266",
pages = "365--405",
journal = "Theoretical Computer Science",
issn = "0304-3975",
publisher = "Elsevier",
number = "1-2",

}

TY - JOUR

T1 - Normal forms and syntactic completeness proofs for functional independencies

AU - Wijesekera, Duminda

AU - Ganesh, M.

AU - Srivastava, Jaideep

AU - Nerode, Anil

PY - 2001/9/6

Y1 - 2001/9/6

N2 - We prove normal form theorems of a complete axiom system for the inference of functional dependencies and independencies in relational databases. We also show that all proofs in our system have a normal form where the application of independency rules is limited to three levels. Our normal form results in a faster proof-search engine in deriving consequences of functional independencies. As a result, we get a new construction of an Armstrong relation for a given set of functional dependencies. It is also shown that an Armstrong relation for a set of functional dependencies and independencies do not exist in general, and this generalizes the same result valid under the closed-world assumption.

AB - We prove normal form theorems of a complete axiom system for the inference of functional dependencies and independencies in relational databases. We also show that all proofs in our system have a normal form where the application of independency rules is limited to three levels. Our normal form results in a faster proof-search engine in deriving consequences of functional independencies. As a result, we get a new construction of an Armstrong relation for a given set of functional dependencies. It is also shown that an Armstrong relation for a set of functional dependencies and independencies do not exist in general, and this generalizes the same result valid under the closed-world assumption.

KW - Completeness proofs

KW - Data mining

KW - Functional dependencies

KW - Integrity constraints

UR - http://www.scopus.com/inward/record.url?scp=0035817802&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035817802&partnerID=8YFLogxK

U2 - 10.1016/S0304-3975(00)00195-X

DO - 10.1016/S0304-3975(00)00195-X

M3 - Article

VL - 266

SP - 365

EP - 405

JO - Theoretical Computer Science

JF - Theoretical Computer Science

SN - 0304-3975

IS - 1-2

ER -